A Caltech Library Service

Mathematical modeling and simulation of aquatic and aerial animal locomotion

Hou, T. Y. and Stredie, V. G. and Wu, T. Y. (2007) Mathematical modeling and simulation of aquatic and aerial animal locomotion. Journal of Computational Physics, 225 (2). pp. 1603-1631. ISSN 0021-9991. doi:10.1016/

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


In this paper, we investigate the locomotion of fish and birds by applying a new unsteady, flexible wing theory that takes into account the strong nonlinear dynamics semi-analytically. We also make extensive comparative study between the new approach and the modified vortex blob method inspired from Chorin’s and Krasny’s work. We first implement the modified vortex blob method for two examples and then discuss the numerical implementation of the nonlinear analytical mathematical model of Wu. We will demonstrate that Wu’s method can capture the nonlinear effects very well by applying it to some specific cases and by comparing with the experiments available. In particular, we apply Wu’s method to analyze Wagner’s result for a wing abruptly undergoing an increase in incidence angle. Moreover, we study the vorticity generated by a wing in heaving, pitching and bending motion. In both cases, we show that the new method can accurately represent the vortex structure behind a flying wing and its influence on the bound vortex sheet on the wing.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 2007 Elsevier. Received 22 January 2006, Revised 13 December 2006, Accepted 10 February 2007, Available online 24 February 2007. The research of T.Y. Hou was in part supported by a NSF FRG Grant No. DMS-0353838 and a NSF ITR Grant No. ACI-0204932.
Funding AgencyGrant Number
Subject Keywords:Aerodynamics; Vortex dynamics; Potential flows
Issue or Number:2
Classification Code:PACS 47.85.Gj; 47.32.C−; 47.15.Km
Record Number:CaltechAUTHORS:20200310-145803950
Persistent URL:
Official Citation:T.Y. Hou, V.G. Stredie, T.Y. Wu, Mathematical modeling and simulation of aquatic and aerial animal locomotion, Journal of Computational Physics, Volume 225, Issue 2, 2007, Pages 1603-1631, ISSN 0021-9991,
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:101841
Deposited By: George Porter
Deposited On:10 Mar 2020 22:21
Last Modified:16 Nov 2021 18:06

Repository Staff Only: item control page